RSS
TwitterFacebook

Biaxin Linked To Increased Risk of Heart Attack, Other Heart Problems: Study

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

New research suggests that side effects of Biaxin may significantly increase the risk of heart attacks and other cardiovascular problems, when compared to some other antibiotics. 

The study was published in the medical journal The BMJ on January 14, comparing reports of heart problems among users of the antibiotics Biaxin (clarithromycin) and amoxicillin.

Researchers from Hong Kong and the United Kingdom looked at data on 108,988 Biaxin patients from 2005-2009, and compared the rate of heart attacks, strokes and other heart problems in the two weeks after receiving the medication with 217,793 patients who received amoxicillin over the same time period.

According to the findings, there were 44.4 heart attacks among Biaxin users for every 1,000 person years in the 14 days after taking the drug. That compares to just 19.2 per every 1,000 person years among amoxicillin users. The researchers found that, when adjusted for other factors, there were 1.9 additional heart attacks per 1,000 patients for Biaxin users than there were for patients given amoxicillin.

No long-term increased risks were detected. However, the researchers also say they found a higher rate of non-cardiac mortality among Biaxin users, particularly among those ages 75 and older.

“In this study no long term cardiovascular risk was associated with clarithromycin but there was a suggestion of an increased short term risk of myocardial infarction, arrhythmia, and cardiac death associated with current use of clarithromycin among the Hong Kong population,” the researchers concluded. “Given the acute risk, clarithromycin should be prescribed with caution, especially to patients with a high baseline cardiovascular risk.”

A similar study published in the same journal in 2013 also found an increased risk of Biaxin heart problems among patients with chronic obstructive pulmonary disease (COPD).

The drug belongs to a class of antibiotics known as macrolides. Zithromax (azithromycin) is another antibiotic in the same class, which has also recently been linked to a risk of heart problems.

In March 2013, the FDA issued a warning about the potential side effects of Zithromax, indicating that the antibiotic may disrupt the electrical activity of the heart. Zithromax is also known as the Z-Pak or Zmax.

A May 2012 study published in the New England Journal of Medicine first warned about the potential heart risks with Zithromax. Researchers found patients were 2.5 times more likely to die due to heart related problems on a five day Zithromax treatment when they compared it to treatment with other antibiotics or no antibiotic therapy.

The FDA review found that certain patients were more at risk, including those with existing QT interval prolongation, patients with low blood levels of potassium or magnesium, patients with slower than normal heart rates, and those taking certain drugs used to treat abnormal heart rhythms.

Tags: , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.